Stopping My Statin

I’m on 40 milligrams of Simvastatin (the Zocor generic).

I’m stopping it tonight.

I see from my records that I first reported cognitive side-effects less than six months after beginning Zocor (I was taking the brand name at the start). After telling my doctor (who did not mention the possibility of any mental effects!), I went off it for two weeks. I saw no difference — that is, my mind functioning did not improve — so I went back on.

But the memory and cognitive deterioration has been accelerating these past 2-3 months. For example, this morning while in the shower, I couldn’t remember if I had shampooed my hair. I also forgot something else — but have since forgotten what it was I forgot.

This is not the mind I used to have.

November 27 of last year was the first post I did that hinted at something wrong. I’d been feeling just like that for months.

My bad cholesterol level is incredibly low. I believe it must be too low. My brain cannot function without a certain amount of cholesterol coming in. Meanwhile, my doctors are more concerned about my arteries.

Well, they’ll have to come up with some other way of making my arteries happy because I refuse to live with an evaporating mind.

In other words: If staying on a statin means I can have ten more years of life as a zombie, I’d rather die in five years as a non-zombie.

I intend to stay off the statin for at least six months now. And I’m going to do something I did not do during those prior two weeks off it: boost my cholesterol.

For anyone out there in a similar situation: the above is not meant to be advice for you. Don’t be an ass who blindly imitates someone else.

Previously here:
Give Me Back My Mind!

Advertisements
Explore posts in the same categories: Personal, Statin Drugs

5 Comments on “Stopping My Statin”


  1. Please provide updates on how this progresses. All of the reports I’ve seen of this phenomenon indicate that the memory problems are reversible so hopefully they will be in your case too. Your sentiment about the zombie was captured very well by that woman in the ABC piece who said she had no desire to be in a nursing home in great health due to inability to function mentally.

  2. Joseph Says:

    I’m surprised anyone would even intimate brain or nerve damage is reversible on a large scale. Statins greatly inhibit CoQ10 — among other vital compounds — thus creating an agent for mitochondrial dysfunction. Over greater periods of time this deprivation can cascade into massive cellular death, and perhaps create irreversible damage.

    My mom on statins walked around for months seemingly distant and in a fog, as well increasingly severe myalgia/myopathy, Parkinson’s-like muscle tremors, dramatic hearing and visual acuity loss, memory loss. Only when she began experiencing prolonged episodes of transient global amnesia was the association clearly made to her medication. There are still whole chunks of her life erased from her memory banks. I had to fire her pro-statin doctor or he would have certainly killed her. He diagnosed her with Alzhermier’s and demanded she take more medication. Two years later and she has made a fairly full recovery, however there are still those far less fortunate.

    http://www.spacedoc.net/forum

    Plenty of dissenting scientific literature is also to be found on the Dr. Duane Graveline’s homepage. He’s the NASA flight surgeon, scientist, family practitioner, and author of the book Lipitor: Thief of Memory… referenced in many of these recent articles and news stories: Business Week, Wall Street Journal, The New York Times, ABC Nightly News, Good Morning America. Surprised it has taken as long for these statin horror stories to hit the media.

    http://www.spacedoc.net

  3. judy Says:

    I too have been taking Simvastatin 40 mg for a couple of years and have noted all of the above; weight loss; feeling like a zombie and depression and inability to have much energy; however; I have a case of relapsing and remitting MS so I thought it was that giving me these side effects. I decided a short time ago to stop taking simvastatin; not because of anything I read but because I just felt terrible; but then reading the dangers of stopping I am scared and don’t know what to do. HELP

    • mikecane Says:

      Only you can make that decision, as I made mine. I’m still not taking it. I will never take it ever again.

  4. fly Says:

    I’m on my 3rd statin trial now. My heart feels better but my mind loses it alertness, focus and a bit of memory etc when I’m on statins. Also, I’ve experienced quite a few other uncomfortable side effects too. I’ll keep trialling for now but if I don’t find the right one for me then I’d rather have a few more “good” years than a lot more “iffy” years.


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s


%d bloggers like this: